Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 98, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2008, 4:31 PM CDT for Howard County, Mitchell County, Scurry County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2008, 4:31 PM CDT (21:31 UTC)
- Expired
- May 14, 2008, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Howard County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 111 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:47 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 142131
SVRMAF
TXC227-335-415-142215-
/O.NEW.KMAF.SV.W.0098.080514T2131Z-080514T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT WED MAY 14 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTH CENTRAL SCURRY COUNTY IN WEST TEXAS...
NORTHEASTERN HOWARD COUNTY IN WEST TEXAS...
NORTHWESTERN MITCHELL COUNTY IN WEST TEXAS...
* UNTIL 515 PM CDT
* AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LUTHER...OR 12 MILES NORTH OF BIG SPRING...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
VINCENT...
CUTHBERT...
THE WARNED AREA INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 210 AND
214.
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
LAT...LON 3252 10117 3255 10091 3238 10090 3236 10149
3251 10152
TIME...MOT...LOC 2132Z 264DEG 35KT 3243 10137
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:22 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 14, 3:22 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT WED MAY 14 2008
.DISCUSSION...
WE ARE CURRENTLY IN A SEVERE WEATHER EVENT...AS SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED IN ADVANCE OF AN UPPER LEVEL LOW
PRESSURE SYSTEM LOCATED OVER SOUTHERN PORTIONS OF NEW MEXICO.
WITH A STATIONARY BOUNDARY LOCATED FROM LEA COUNTY ACROSS ECTOR
COUNTY...AND THEN ACROSS REAGAN COUNTY...THE POTENTIAL FOR SEVERE
WEATHER IS GREATEST ALONG AND EAST OF THIS BOUNDARY. LARGE HAIL
AND TORNADOES ARE POSSIBLE TODAY. REPORTS THAT HAVE FILTERED IN
THUS FAR SUGGEST THAT TORNADOES HAVE BEEN OF THE LANDSPOUT
VARIETY...AND BELIEVE THIS COULD BE A TREND WE SEE THE NEXT FEW
HOURS.
THE UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO LIFT NORTHEASTWARD
INTO THE CENTRAL PLAINS ON THURSDAY. IT DOES APPEAR HOWEVER THAT A
BROAD UPPER TROUGH WILL STAY DRAPED ACROSS THE AREAS THROUGH
SATURDAY NIGHT. THIS WILL RESULT IN A GENERALLY WET PATTERN FOR
THE AREA THROUGH SATURDAY. THE SURFACE FRONTAL BOUNDARY SHOULD
GRADUALLY WORK INTO THE SOUTHERN AND SOUTHWESTERN PORTIONS OF THE
CWA ON THURSDAY INTO FRIDAY. WITH UPSLOPE LOW LEVEL FLOW IN
PLACE...WE SHOULD HAVE OUR GREATEST POTENTIAL FOR SHOWERS AND
THUNDERSTORMS DURING THIS TIME.
AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE WESTERN UNITED
STATES BY SUNDAY...WE SHOULD MOVE TOWARDS DRIER AND WARMER WEATHER
ACROSS OUR CWA INTO NEXT WEEK.
&&
.FIRE WEATHER...
CRITICAL FIRE WX CONDITIONS CONTINUE TO DEVELOP ACRS THE TRANS PECOS
AS DRY AIR HAS PUSHED JUST E OF THE PECOS RIVER (MTRINK). EXPECT
THAT STRONGER WINDS WILL HAVE A GOOD CHANCE TO DEVELOP INTO THE
LOWER TRANS PECOS AS SUBSIDENCE STARTS TO DEVELOPS AFTER 21Z. DRY
AIR WILL PROBABLY BRIEFLY PUSH AS FAR N-E AS MIDLAND...BUT SHOULD BE
FOLLOWED SHORTLY THEREAFTER BY FRONT AND ASSOCD WIND SHIFT MAKING IT
S TO NEAR THE PECOS RIVER IN THE MID EVENING HRS. OTHERWISE DRY
LIGHTNING STILL REMAINS A CONCERN ACRS THE LOWER TRANS PECOS...
ESPECIALLY TERREL CO. WHERE ITS 91/42 AND VISIBLE IMAGERY INDICATES
SOME TCU IN THE VICINITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 57 74 53 74 / 20 10 20 20
CARLSBAD NM 54 73 52 70 / 10 30 40 30
DRYDEN TX 64 86 62 75 / 10 10 30 30
FORT STOCKTON TX 57 80 55 70 / 10 10 30 30
GUADALUPE PASS TX 50 67 43 61 / 0 20 30 30
HOBBS NM 51 70 49 73 / 10 30 30 30
MARFA TX 47 77 51 64 / 0 10 30 30
MIDLAND INTL AIRPORT TX 55 75 54 73 / 10 20 30 20
ODESSA TX 57 77 52 74 / 10 20 30 30
WINK TX 57 79 55 76 / 10 20 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES...BIG BEND AREA...
DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
49/03Hazardous weather outlook, May 14, 3:09 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT WED MAY 14 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-152015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 309 PM CDT WED MAY 14 2008 /209 PM MDT WED MAY 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS. A TORNADO WATCH IS IN EFFECT UNTIL 7 PM CDT FOR THESE LOCATIONS. BRIEF TORNADO TOUCHDOWNS WILL BE POSSIBLE...ALONG WITH HAIL...DAMAGING WIND GUSTS UP TO 60 MPH....AND ISOLATED HEAVY RAINFALL RATES. FIRE WEATHER CONDITIONS WILL PERSIST WEST OF THE PECOS RIVER THROUGH 7 PM CDT THIS EVENING. SUSTAINED WEST WINDS NEAR 20 MPH AND RELATIVE HUMIDITY VALUES NEAR OR LESS THAN 15 % WILL BE POSSIBLE. A RED FLAG WARNING IS IN EFFECT FOR AREAS WEST OF THE PECOS RIVER IN WEST TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THURSDAY THROUGH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND STORM SPOTTERS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH YOUR AREA. SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING...ESPECIALLY ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND OR RADIO STATIONS FOR STATEMENTS CONCERNING THE SEVERE WEATHER AFFECTING THE REGION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 14, 1:44 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT WED MAY 14 2008 NMZ033-034-141915- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY- 1244 PM MDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EUNICE AT 1244 PM MDT...MOVING EAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. PEOPLE IN EAST CENTRAL LEA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 14, 2:21 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT WED MAY 14 2008 TXZ045-141945- GAINES- 221 PM CDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN GAINES COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 23 MILES SOUTHWEST OF SEMINOLE AT 221 PM CDT...MOVING NORTHEAST AT 30 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 14, 2:37 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 237 PM CDT WED MAY 14 2008 TXZ045-050-142000- GAINES-ANDREWS- 237 PM CDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL ANDREWS AND SOUTHEASTERN GAINES COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER FLOREY AT 237 PM CDT... MOVING NORTHEAST AT 30 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. PEOPLE IN NORTH CENTRAL ANDREWS AND SOUTHEASTERN GAINES COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 14, 3:10 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 310 PM CDT WED MAY 14 2008 TXZ051-142045- MARTIN- 310 PM CDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MARTIN COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF BUFORD AT 310 PM CDT...MOVING EAST AT 35 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Local storm report, May 14, 3:19 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 17 NE MCDONALD 33.31N 103.11W
05/14/2008 E0.88 INCH LEA NM TRAINED SPOTTER
NICKEL SIZED HAIL REPORTED 17 MILES NE OF MCDONALD.
&&
CDANIELSLocal storm report, May 14, 4:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 5 NNE KNOTT 32.47N 101.61W
05/14/2008 E1.00 INCH HOWARD TX TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED 5 MILES NNE OF KNOTT.
&&
CDANIELSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 1:12 AM CDT | Areal Flood Advisory | MAF | Howard, Reagan | 145 days |
| May 14, 3:24 AM CDT | Red Flag Warning | MAF | Pecos, Terrell | 16 hr |
| May 14, 3:09 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 36 min |
| May 14, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Martin | 34 min |
| May 14, 4:43 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 32 min |
| May 14, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 33 min |
| May 14, 5:37 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 144 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.